Oregon, 2008

Wildfire in Oregon, August 7 to 31, 2008

August 7 to 31, 2008 · NWS PQR · 1 event in 1 county or zone

Multiple lightning storms started over sixty fires in an approximately 500,000 acre area in the south zone of the Willamette National Forest. Fifty-two of the fires were confirmed, and over 200 acres in total were burned.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Multiple lightning storms started over sixty fires in an approximately 500,000 acre area in the south zone of the Willamette National Forest. Fifty-two of the fires were confirmed, and over 200 acres in total were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 6, 8:00 PM PST, 4 hours earlier.

Area forecast discussion, Aug 6, 8:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PDT WED AUG 06 2008

.SYNOPSIS...SOUTHERLY FLOW ALOFT WILL BRING A WARM UNSTABLE AIR MASS
UP THROUGH THE CASCADES TONIGHT...THEN AN UPPER LEVEL TROUGH OFF THE
PACIFIC WILL PUSH CLOSER TO THE COAST THU AND FRI. THIS WILL PUSH IN
A COOLER PACIFIC AIR MASS FRI AND SAT. AN UPPER LEVEL RIDGE OF HIGH
PRES WILL REBUILD OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK.
&&

.SHORT TERM...FAIRLY STRONG CONVECTIVE CELL MOVED UP THE CASCADE
CREST THIS EVENING WITH PLENTY OF LIGHTNING DEPICTED ON THE LIGHTNING
DETECTION SYSTEM. WATER VAPOR IMAGERY SHOW ANOTHER SHORTWAVE MOVING
ONTO THE NORTHERN CA COAST...WHICH SHOULD LIFT UP INTO OREGON BY THU
MORNING. MID AND UPPER LEVEL FLOW TENDING TO REMAIN SOUTHERLY INTO
THU BEFORE ADDING A WESTERLY COMPONENT TO THE FLOW LATE THU...SO
EXPECT THE PRIMARY THREAT FOR CONVECTION TO BE PRIMARILY IN THE
CASCADES AND FOOTHILLS TONIGHT...THEN LIMITED TO THE HIGHER CASCADES
BY LATE THU.

LAST VISIBLE SATELLITE IMAGE SHOWS MARINE CLOUDS SOLID ALONG THE
COAST AND PUSHING WELL INTO THE COASTAL RANGE GAPS. ALTHOUGH LOW
LEVEL FLOW IS ONSHORE TONIGHT AND THU...HIGH HEIGHTS ALOFT WILL LIMIT
COOLING THU TO JUST A FEW DEGREES.

LATE FRI MODELS INDICATE THE ARRIVAL OF A WEAKENING FRONT AHEAD OF
THE MAIN TROUGH. WITH GOOD LOW LEVEL MOISTURE AND A FAIRLY DEEP
TROUGH FOR AUG...WILL KEEP CHANCE POPS OVER THE NORTHERN ZONES
AND SLIGHT CHANCE ELSEWHERE FRI NIGHT AND SAT...WITH BEST CHANCES FOR
RAIN ON THE N COAST AND IN THE NORTHERN MOUNTAINS. PROGRESSIVELY
COOLER TEMPS AT THE END OF THE WEEK SHOULD RESULT IN TEMPS BELOW
SEASONAL NORMALS BY SAT. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...DETAILS DIFFER
SOME...BUT GENERAL TREND OF THE EXTENDED MODELS IS IN GOOD AGREEMENT.
UPPER TROUGH OVER THE PACIFIC NW THIS WEEKEND EXPECTED TO MOVE E
EARLY NEXT WEEK...ALLOWING UPPER RIDGE TO BUILD. THIS TO RESULT IN A
RETURN TO WARMER AIR EARLY NEXT WEEK. BY MIDWEEK GFS CONTINUES TO TRY
TO CUTOFF THE INCOMING TROUGH OFFSHORE...WHILE THE ECMWF TRIES TO
INDICATE A MORE PROGRESSIVE PATTERN WITH NEXT UPPER TROUGH
APPROACHING BY THE LATTER HALF OF THE WEEK. WILL KEEP EXTENDED DRY
FOR NOW GIVEN THE MODELS DIFFERENCES BY WED...ALTHOUGH GFS SUGGESTS
SOME POTENTIAL FOR CONVECTION IN THE CASCADES BY WED.
&&

.AVIATION...FOG AND STRATUS PERSISTS ALONG THE COAST IS PUSHING
INLAND TONIGHT. MARINE LAYER A BIT THICKER TONIGHT WITH LESS RIDGING
ALOFT AND CLOUDS ARE PUSHING TO THE COAST RANGE CREST THIS EVENING.
MVFR CIGS WILL PUSH INLAND AFFECTING KEUG...AND LIKELY AFFECTING
KSLE AFTER 10Z. MVFR CIGS WILL PUSH UP THE LOWER COLUMBIA RIVER AND
MAY AFFECT THE PORTLAND AREA FOR A FEW HOURS AFTER 13Z THU MORNING.
FRIDAY EXPECT MARINE CLOUDS TO DEEPEN AND COVER THE ENTIRE INLAND
AREAS.

KPDX AND APPROACHES...VFR CONDITIONS WILL CONTINUE IN THE KPDX AREA
TONIGHT AND THURSDAY. HOWEVER MAY HAVE A FEW HOURS OF A MVFR CIG IN
THE AREA AFTER 13Z.
&&

.MARINE...LOW PRESSURE INLAND WITH HIGH PRESS OFFSHORE THROUGH
THURSDAY.  HIGH PRESSURE WILL WEAKEN THURSDAY NIGHT AND FRIDAY AS
WEAK COLD FRONT APPROACHES THE COAST.  WINDS WILL REMAIN BELOW SMALL
CRAFT THROUGH TONIGHT AND SEAS WILL REMAIN BELOW 10 FEET.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...NONE.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 111133  PDX 111122  SLE 111122  EUG 111122

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 6, 4:23 AM PST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
523 AM PDT WED AUG 6 2008

ORZ001>005-007-008-011-013-WAZ019>022-071300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-
523 AM PDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ006-009-010-012-014-WAZ023-039-040-071300-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
523 AM PDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY IN EFFECT TODAY THROUGH THIS EVENING. TEMPERATURES
WILL CLIMB INTO THE 90 TO 95 DEGREE RANGE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cascades in Lane County

When
August 7, 12:00 AM PST to August 31, 11:59 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Park/Forest Service

The complex was located near Oakridge, Oregon.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133885.